North Dakota, 2002

Hail in North Dakota, August 25, 2002

August 25, 2002 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 1:45 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN AUG 25 2002

A WEAK TROUGH ALOFT WILL LIKELY GENERATE SINGLE CELLED THUNDERSTORMS
WITH SLOW MOVEMENT IN MAX HEATING LATE THIS AFTERNOON AND EVENING.
THE BEST CHANCE IS IN NORTHWEST ND NEAR THE TROUGHS AXIS. A WEAK
VORTICITY LOBE ROTATING AROUND THE NOSE OF THE TROUGH WILL INCREASE
THE CHANCE OF THUNDERSTORMS BY MIDNIGHT. THEN THE FLOW
WILL BECOME WESTERLY OVER ND AS THE DEEPEST PART OF THE TROUGH MOVES
INTO CANADA. SURFACE LOW PRESSURE AND SHORT WAVES ALOFT
WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY NIGHT. FAVORABLE
SHEAR IS LIKELY TO DEVELOP IN THE SOUTHERN PART OF FORECAST AREA LATE
MONDAY TO BRING A CHANCE OF STRONG ORGANIZED THUNDERSTORMS. THE
UPPER FLOW TILTS SOUTHWEST TUESDAY WITH THE DEVELOPMENT OF A WEAK
INVERTED SURFACE TROUGH.

FOR EXTENDED PERIOD...THE MRF MAINTAINS A PERSISTENT UPPER SOUTHWEST
FLOW WITH A CONTINUING SERIES OF SHORT WAVES. A SOUTHERLY SURFACE
FLOW WILL ALSO HELP KEEP DEWPOINTS ABOVE 50 DEG FOR A CHANCE OF MORE
THUNDERSTORMS.

.BIS...NONE.
LM

In the hours before

Special weather statement, Aug 25, 2:45 PM CST, 2 hours 8 minutes before
NDZ001-009-017-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
345 PM CDT SUN AUG 25 2002

...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST NORTH DAKOTA...

AT 340 PM CDT THUNDERSTORMS WITH SMALL HAIL AND POSSIBLY GUSTY WINDS
ARE MOVING THROUGH DIVIDE COUNTY TO THE NORTHWEST AT 15 MPH. THESE
THUNDERSTORMS ARE SLOW MOVING AND MAY DROP HEAVY RAINS OVER
LOCALIZED AREAS.

CROSBY...NOONAN...AMBROSE...FORTUNA AND ALKABO ARE IN THE PATH OF
THESE STORMS.

LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET
INSIDE...AWAY FROM WINDOWS.

PERRY
Local storm report, Aug 25, 4:45 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

545 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0542 PM    6 E COLUMBUS              ND   .88 INCH HAIL

08/25/02   BURKE                          REPORTED BY COOPERATIVE

                                          OBSERVER. DIME TO

                                          NICKEL SIZE HAIL. NO

                                          WIND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burke

When
August 25, 4:53 PM CST
Where
Burke County, 4 mi N of Portal
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
49.050, -102.550

Severe crop damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310207.